Indiana, 2019

Flash Flooding in Indiana, May 29, 2019

May 29, 2019 · NWS PAH · 3 events in 3 counties and zones

A large thunderstorm complex tracked slowly east across southwest Indiana during the morning. These storms produced heavy rainfall and isolated flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A large thunderstorm complex tracked slowly east across southwest Indiana during the morning. These storms produced heavy rainfall and isolated flooding. A deep southwest wind flow through the depth of the atmosphere brought abundant moisture for storms. Precipitable water values were near 1.5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 29, 5:38 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, May 29, 5:38 AM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
638 AM CDT Wed May 29 2019

.UPDATE...
Issued at 637 AM CDT Wed May 29 2019

Updated for 12Z aviation forecast discussion.

&&

.SHORT TERM...(Today through Friday night)
Issued at 305 AM CDT Wed May 29 2019

Active weather scenario expected today into Thursday as closed low
over northeastern Colorado at 00z Wednesday (7 pm Tuesday) bodily
translates and moves and slowly fills over Iowa through 18z (1pm)
Thursday. After that time, the low is expected to slowly phase in
with a shortwave rotating around a large closed low circulation
stretching from Hudson Bay to the northeastern Great Lakes region
later on Thursday.

The aforementioned low over Iowa and the ridging over the
southeast U.S./Gulf States will sharpen the baroclinic zone across
the entire WFO PAH forecast area today through at least Thursday
afternoon.

The NAM-WRF (ARW version), RAP, HRRR, and the ESRL HRRR are
loosely depicting the evolution of convection into the WFO PAH
forecast area early this morning. The convective segment along and
north of I-64z between 07-08z (2-3am CDT) is along an impressed
surface wave and frontal boundary enhanced by convective outflows
earlier on Tuesday in the middle Mississippi Valley. The CAM
guidance mentioned above is a little behind temporally (1-2 hours)
and spatially (50 miles plus southward), owing to strong
convective outflows interacting with a 35-40 knot southwesterly
jet above 4kft msl (per KLSX VAD wind profile), maintaining
upshear convection.

The outflows will continue slowly work southward through the
morning and generate new convection along and north of boundary,
as well as set up temperature/discontinuities further to the
south, bisecting southeast Missouri, extreme southern
Illinois/northern Purchase and Pennyrile regions of west Kentucky
and southwest Indiana. Thunderstorm activity will likely ignite
and grow in coverage and intensity by late morning and through
the afternoon in this area, supported by channeled vorticity,
frontal zone lift. By late afternoon and early evening, the NAM-
WRF ARW suggests to primary northwest to southeast oriented
shortwaves. With this enhanced flow between 3 pm and 10 pm, could
see the potential for quick moving line segments/bows. Where these
thunderstorm clusters intersect the mean/effective frontal
boundary, tornado potential may be enhanced. The coverage of
showers and thunderstorms today and the boundaries they generate
will determine the effective location of the boundary tonight into
Thursday. There will be ample surface based instability, given
the high theta-e air already in place (70 dewpoints with upper 70
to near 80 temps at 3 am this am over the southern WFO PAH
forecast area), so hail and damaging wind potential will be
realized, especially over southeast Missouri and into southern
Illinois in the vicinity of the expected boundary this morning.

Differential water vapor from the GOES-E satellite shows a
southwest to northeast plume of deeper layer moisture and larger
scale lift into the area at this time. This should begin to
activate more shower and thunderstorm activity between roughly 4am
to 8am this morning in our western most southeast
Missouri/southwest Indiana counties, as it interacts with the
convective outflow and convergence boundaries in Missouri and
south central Illinois.

As the upper low over Iowa gradually phases into the closed low in
eastern Canada Thursday afternoon, most of the lift and moisture
will be shifted eastward into the Pennyrile and southwest Indiana
area Thursday afternoon and evening. Depending on the speed of
shortwave into the southern and eastern portion of the WFO PAH
forecast area late Thursday morning, there may be renewed strong
to severe convection in the Pennyrile/southwest Indiana area. With
the entrainment of drier air aloft, damaging winds may be a
greater threat versus hail.

Drier northwest flow will then move in Thursday night through
Friday night, bringing temperatures closer to normal for this time
of year behind the front.

.LONG TERM...(Saturday through Tuesday)
Issued at 305 AM CDT Wed May 29 2019

Weak ridging will be in place for the start of the weekend. However,
a weak front to our north will slowly sag southward through the day.
Even though there may be small chances for convection by afternoon,
better chances for showers and storms developing will likely arrive
during the evening and possibly lingering into the overnight hours,
depending on the timing of this front. Due to the position of the
upper level wave in conjunction with this surface front, higher
chances or coverage of convection will be east of the Mississippi
River...at least for now.

Depending on the speed of the upper trough, we could see some
lingering rain chances in the far eastern reaches of the CWA Sunday
morning, but by and large, we should be seeing improved conditions
as high pressure builds into the area. The rest of Sunday should be
a quiet day with near normal temperatures and sunshine.

As we head into the new week, a large upper ridge in the central
part of the country will shift eastward toward the region. Surface
high pressure will keep things dry on Monday, but as it moves east
Monday night, we will see our temperatures increase a bit for
Tuesday. More importantly, we will probably see additional chances
for more showers and storms, as complexes of thunderstorms ride the
top of this ridge and into our area. PoPs will remain fairly low for
now as confidence of the timing of said complexes remain a challenge
this far out in time.

&&

.AVIATION...
Issued at 637 AM CDT Wed May 29 2019

Two areas of convection that bear watching this morning. One along
the I-64 corridor that is currently impacting KMVN will exit
within the next 1-2 hours, but will bring MVFR cigs and IFR vsbys.
Meanwhile, other convection is moving into southeast MO which
will likely move northeast and impact KCGI/KPAH this morning and
possibly KEVV/KOWB later this morning and could cause at least
MVFR cigs/vsbys at times. Much of the afternoon should be dry as
cumulus develops in the recovering atmosphere ahead of a second
round of showers and storms this evening. South to southwest winds
will increase to around 10 knots with some gusts of 15 to 20
knots possible. Showers and thunderstorms will continue to be
possible for the remainder of the overnight period through 12Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, May 29, 2:20 AM CST, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
320 AM CDT Wed May 29 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
320 AM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered strong to severe thunderstorms are expected today and
tonight. Large Hail and Damaging Winds are the primary hazards,
but a few tornadoes may be possible in the vicinity of frontal
boundaries. Locally heavy rain and frequently lightning will also
occur with these thunderstorms and may cause localized flooding.
The potential for clusters of thunderstorms with damaging wind
gusts may increase during the afternoon and early evening hours.

The Storm Prediction Center in Normal Oklahoma has placed most of
southeast Missouri and southern Illinois in an Enhanced Risk of
Severe Thunderstorms today and tonight. A Marginal to Slight Risk
of Severe Thunderstorms covers west Kentucky and part of the
Missouri bootheel, while all of southwest Indiana is a Slight Risk
of Severe Thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered strong thunderstorms may be possible through midday on
Thursday over the Pennyrile region of west Kentucky and southwest
Indiana. Damaging wind gusts would be the primary hazard.

Thunderstorms are forecast Saturday and again on Tuesday. It is
too early to determine whether these storms may reach severe
limits.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will likely be needed later today and
tonight.

Smith

In the hours before

Special weather statement, May 29, 6:25 AM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Paducah KY
725 AM CDT Wed May 29 2019

ILZ084-085-088-089-MOZ087-291315-
Jackson IL-Union IL-Johnson IL-Williamson IL-Cape Girardeau MO-
725 AM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR UNION...NORTHERN JOHNSON...
WILLIAMSON...SOUTHEASTERN JACKSON AND EASTERN CAPE GIRARDEAU COUNTIES
UNTIL 815 AM CDT...

At 723 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cobden, or 8 miles north of Anna, moving east at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm. Heavy rainfall, up to an inch an hour, may cause ponding
of water on roadways and fill up small ditches and creeks.

Locations impacted include...
Carbondale, Marion, Anna, Jonesboro, Cobden, Goreville, Pittsburg,
Creal Springs, Lake Of Egypt Area, Ware, Cedar Lake Area, Makanda,
Alto Pass, New Burnside and Spillertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

If on or near the lakes in southwest Williamson County, get out of
the water and move indoors or inside a vehicle. Remember, lightning
can strike out to 10 miles from the parent thunderstorm. If you can
hear thunder, you are close enough to be struck by lightning. Move
to safe shelter now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3784 8871 3752 8872 3740 8948 3761 8947
TIME...MOT...LOC 1223Z 252DEG 37KT 3758 8920

SMITH
Local storm report, May 29, 6:27 AM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
727 AM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 AM     FLOOD            MOUNT VERNON            38.32N 88.89W
05/29/2019                   JEFFERSON          IL   BROADCAST MEDIA

            STREET FLOODING AROUND MOUNT VERNON.

&&

DWS
Local storm report, May 29, 6:32 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
732 AM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 AM     FLOOD            ALBION                  38.39N 88.04W
05/29/2019                   EDWARDS            IL   TRAINED SPOTTER

            A FEW INCHES OF WATER OVER ROADS IN SEVERAL
            LOCATIONS AROUND THE COUNTY.

&&

DWS
Local storm report, May 29, 6:57 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
757 AM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     TSTM WND GST     1 SE ENERGY             37.77N 89.02W
05/29/2019  M52 MPH          WILLIAMSON         IL   AWOS

            AWOS STATION KMWA MARION IL.

&&

DWS
Special weather statement, May 29, 7:02 AM CST, 56 minutes before
Special Weather Statement
National Weather Service Paducah KY
802 AM CDT Wed May 29 2019

ILZ086-087-090-291345-
Saline IL-Gallatin IL-Pope IL-
802 AM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POPE...SALINE AND
NORTHWESTERN GALLATIN COUNTIES UNTIL 845 AM CDT...

At 800 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Galatia to near Lake Of Egypt Area.
Movement was northeast at 45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

These storms produced a 52 mph wind gust at 745 AM CDT at the Marion
Illinois Airport.

Locations impacted include...
Harrisburg, Eldorado, Galatia, Ridgway, Equality, Carrier Mills, New
Haven, Raleigh, Stonefort, Omaha and Muddy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3788 8808 3761 8839 3753 8871 3786 8871
      3790 8859 3791 8840 3791 8814 3792 8813
TIME...MOT...LOC 1300Z 244DEG 39KT 3784 8856 3761 8889

SMITH
Special weather statement, May 29, 7:32 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Paducah KY
832 AM CDT Wed May 29 2019

MOZ110>112-114-291415-
Stoddard MO-New Madrid MO-Scott MO-Mississippi MO-
832 AM CDT Wed May 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MISSISSIPPI...SOUTH
CENTRAL SCOTT...NORTHEASTERN NEW MADRID AND SOUTHEASTERN STODDARD
COUNTIES UNTIL 915 AM CDT...

At 831 AM CDT, Doppler radar was tracking a strong thunderstorm over
Canalou, or 10 miles southwest of Sikeston, moving east at 40 mph.

Half inch hail, very heavy rainfall, frequent lightning and wind
gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Sikeston, Charleston, East Prairie, Miner, Morehouse, Bertrand,
Matthews, Canalou, Wyatt, Anniston, Farrenburg, Baker and Wilson
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3686 8978 3696 8916 3672 8920 3665 8975
TIME...MOT...LOC 1331Z 259DEG 34KT 3676 8969

JGG

The radar

The Evansville,IN radar (KVWX), 10 km away, was scanning. The volume nearest the first event began at 13:57 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Gibson

When
May 29, 7:58 AM CST to 11:00 AM CST
Where
Gibson County, 2 mi NW of Ft Branch to 2 mi NE of Ft Branch
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.270, -87.606

A couple of main roads were closed in the Fort Branch area. One bridge was flooded over. Several other roads were flooded but passable.

Flash Flood, Posey

When
May 29, 8:28 AM CST to 9:30 AM CST
Where
Posey County, Poseyville to 1.94 mi N of Poseyville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.170, -87.780

Water was reported flowing across Interstate 64 in a few places.

Flash Flood, Vanderburgh

When
May 29, 8:48 AM CST to 10:15 AM CST
Where
Vanderburgh County, 0.54 mi W of Elliott to 2.01 mi WNW of Elliott
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.120, -87.480

Baseline Road was flooded west of Petersburg Road. Vehicles were stranded in the water. A trained spotter measured 1.2 inches of rain in 30 minutes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819909, 819917, 819908.